Hello. I'm not a medical professional, just the parent of a kid with diabetes. Drinking a lot of water will theoretically lower your blood sugar, because the test is a measurement of the concentation of glucose in your blood. Thin out your blood with water or tea, and it's possible to lower blood sugars. But not anywhere near as much as you're seeing, so I suspect there's something else going on.
You don't mention when you give insulin or in what dose. Is it possible that he's dropping into lows because you're giving a dose when he already has insulin in his system to cover things? Could you be dosing too much insulin for bolus doses? Is he on shots or a pump? When do you dose for meals and do you dose for the corrections when he's in those 300s?
I would agree that it makes more sense to suspect that his insulin is peaking during the times he is drinking water... and that this is the real cause of a drop in glucose. Insulin can continue to work hours after injection, and once the food that caused the high glucose levels digests, he could be dropping low because the insulin hasn't quit yet.
To answer your questions in the above comments: My son gets shots. Novalog thur day. He gets up and eats breakfast at 7 am with a 4units-1carb ratio. He eats lunch at 11am with a 7u-1c ratio. If low at 3pm a 15 carb snack if not low, no snack. Supper is ate at 5:30pm with a 7u-1c ratio. He gets Lantus 16 units at 9pm with 15carb snack. We only use correction factor (slide scale) at the times when he gets his shots: breakfast, lunch, supper and 9pm. He gets his shots before eating not after eating.
I just wanted to make sure that making him drink so much when he is high is not making his numbers drop to fast.
Thank you for your comments. It has been 1 - 1/2 yrs since my son has been diagnoised and I am still learning each day. this forum helps alot.
It's been 3 years since my daughter was diagnosed, and I'm still learning something every day, too.
Interesting. Pre-mail bolusing, lunch at 11 and going low at 3, that doesn't sound like an insulin peak. Novolog's effectiveness is really tailed off after 4 hours. It sounds like you're doing everything right.
This is one of the worst things about diabetes, namely that it's not predictable. You can do the exactly same thing two days in a row and get completely different scores. The only thing to do it look for patterns, and try tweaking ratios and seeing if you get different results.
I am a diabetic, on an insulin pump. For ten years now I have been fighting this.It's not easy. As for your question about drinking water to lower blood sugars, it does help. When my blood sugar is high I drink ice water and it does make a difference. However, I would not drink quite that much. As for the seizures, I have also experienced that. The seizures come from the blood sugar dropping so low that your body reacts in this way. You may need to reevaluate his insulin dose if any and start adding in a snack before bed or at 2 or 3 am to help prevent this. Please make sure this is also brought to your doctors attention and ask him about checking it in the early morning and adding a small snack such as a low fat cereal bar, or banana. You could also have him carry the fast acting glucose tablets found in any drug store or major store such as walmart. I carry those in my purse. They are usually 4 grams of fast acting carbs in one chewable orange or raspberry flavored tablet. I also have learned that writting down your scores will help see when its going up and going down, patterns throughout the night, and when you may need to add something to prevent the lows from happening. It's got everything to do with scheduling meals and fine tuning to get the best readings for your life style. I am not a doctor just a diabetic......Hope this helps